Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 338, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 30, 2001, 8:21 PM CDT for Kiowa County, Kansas. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 30, 2001, 8:21 PM CDT (01:21 UTC)
- Expired
- Aug 30, 2001, 9:15 PM CDT
- In force
- 54 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Kiowa County, KS
The radar
The Dodge City radar (KDDC), 66 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 30, 8:40 PM CDT | Hail 0.75 | Greensburg, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.4 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 906 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 2090 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
579 WUUS53 KDDC 310121 SVRDDC KSC097-310215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 821 PM CDT THU AUG 30 2001 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KIOWA COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 915 PM CDT * AT 821 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTH OF GREENSBURG...MOVING SOUTHEAST AT 10 MPH. * SOME LOCATIONS AFFECTED GREENSBURG AT 835 PM CDT, HAVILAND AT 910 PM CDT, THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF NICKELS, WIND UP TO 60 MILES AN HOUR, AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT WHILE LIGHTNING IS IN THE AREA. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DODGE CITY. LAT...LON 3773 9922 3766 9947 3740 9926 3755 9902 KRUSE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 2:25 PM CDT, 5 hours 56 minutes earlier.
Area forecast discussion, Aug 30, 2:25 PM CDT, 5 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 225 PM CDT THU AUG 30 2001 SFC FRONT APPEARED TO BE STALLED BETWEEN DDC AND GCK AT 18Z. ALSO SEEING SOME CU DEVELOP SOUTHEAST OF LBL. ANALYSIS SHOWS WAVE MOVING ACROSS NORTHERN CONUS. LIKELY WILL NOT SEE TOO MUCH PROGRESSION OF FRONT AS LOW AND MID LEVEL WINDS PARALLEL TO FRONT. MAIN CHALLENGE SHOULD BE POPS TONIGHT AND NEXT TWO DAYS BASED ON FRONTAL LOCATION. MODELS IN PRETTY FAIR AGREEMENT HANDLING THINGS NEXT FEW DAYS. TONIGHT...MODELS SHOW PRETTY GOOD MOISTURE CONVERGENCE NEAR FRONT. WILL LIKELY KEEP AROUND 30 POPS GOING NEAR FRONT AND 40 FOR SOUTHEAST. THEN FRONT SHOULD START TO MOVE BACK NORTH FRIDAY/FRIDAY NIGHT. LOW LEVEL MOISTURE SHOULD REMAIN AND WITH HEATING...WILL HAVE TO KEEP SMALL POPS GOING FOR FRIDAY INTO FRIDAY NIGHT. PRETTY MUCH THE SAME STORY FOR SATURDAY WITH SOUTH/SOUTHEAST SFC FLOW. UPPER WAVE WHICH EARLIER RUNS HAD FURTHER SOUTH SATURDAY...NOW SHOWING A MORE NORTHERN TRACK. WILL LIKELY NOT YO-YO THE FORECAST AND SIMPLY CONTINUE WITH SMALL POPS FOR WHOLE CWA SATURDAY. FOR TEMPS...WILL PROBABLY GO A BIT WARMER THAN NGM MOS FOR HIGHS BASED ON MODEL 850 TEMP TRENDS. TONIGHT LOWS COULD BE INTERESTING WITH DRYING MID LEVELS AND THE LIKELIHOOD OF FEW CLOUDS OVERNIGHT. MAY GO JUST UNDER GUIDANCE TEMPS FOR ALL BUT SOUTHEAST WHERE DEWPOINTS SHOULD BE A BIT HIGHER. EXTENDED... FOR THE MOST PART, AM KEEPING THE PREVIOUS EXTENDED FORECAST THE SAME FOR THE EARLY PART OF NEXT WEEK. ALSO, LIKE LATEST EC MODEL FOR THIS PACKAGE AS WELL. UPSHOT IS THAT TEMPS WILL BE FAIRLY WARM THROUGH MID NEXT WEEK. ALSO, WITH SOUTHWEST FLOW ALOFT, GULF OPEN, AND LEESIDE TROF OVER THE WESTERN CWA, WILL GO AHEAD AND MENTION CHANCE FOR THUNDERSTORMS FOR THE TUESDAY THROUGH THURSDAY PERIODS. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 063/088 064/088 063 322 GCK 060/089 062/088 062 322 EHA 060/088 062/087 062 220 LBL 061/089 063/088 063 222 HYS 061/087 064/087 064 322 P28 066/090 067/089 067 422 .DDC...NONE. REITER/MCCAMMON
In the hours before
Local storm report, Aug 30, 7:57 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY, KS
757 PM CDT THU AUG 30 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0505 PM HANSTON KS .75 INCH HAIL
08/30/01 HODGEMAN BY PUBLIC
0510 PM NEKOMA KS .75 INCH HAIL
08/30/01 RUSH BY PUBLIC
0520 PM 6 N GRAY KS 60 MPH TSTM WIND GUST
08/30/01 HODGEMAN ESTIMATED BY PUBLIC
0530 PM 7 S BAZINE KS 1.00 INCH HAIL
08/30/01 NESS BY PUBLIC
RCM/KRUSENearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.